Hello there and thank you for taking the time to review my question. I am a 26 yo female that had a traumatic carotid dissection 3 years ago from a skiing accident. The dissection was discovered on angiogram and I spent 2 weeks in hospital on IV heparin and went home on coumadin for another 6 months. I had a follow up that fall and all was well and I did not have to see me neurologist again unless I had any more trouble.
This brings me to now....3 weeks ago while on vacation I had a horrible headache come on very suddenly over my right eye. It lasted all night and when I got up in the morning I had numbness and tingling all along my left side....face, arm, leg. I also had some weakness and a loss of perfieral vision in my left eye. The dr's flew me out to a bigger centre where they did a CT right away and started me on heperin that night while awaiting an MRI/MA. I had the MRI/MA the next afternoon and it showed no evidence of stroke. They continued my on the heperin and over the next few days did an LP, EEG...I had an eposide of syncope....heart echo, and another CT. All were negative. They did not want to expose me to the risk of an angiogrqam because the MRI showed that my carotid looked good.
A few questions...although the MRI/MA was negative could I have torn my carotid again but by the time they did the MRI was it possible for the dissection to have not shown up? Also could I have had a small stroke that did not show up? This is the second time in 3 years that I have had the exact same symptoms and I did show a dissection on the angio from 3 years agao while the CT and MRI were negative for it. If I have torn it agian, am I at risk for another tear and stroke?
Also since I have been home I have had one brief eposide of increased weakness and my mouth and eyelid were drooping. This only lasted an hour or so and then resloved. Could this have been TIA? I am on one asprin in the morning. Is this enough considering my history?
Thank you very much for your time...much appreciated.
thanks for the question, sounds like you have had a rough go. I assume that the symptoms are in the same distribution as before? It would seem odd that you would develop a tear again 3 years later. The function of using the blood thinner is to prevent clots from forming while the artery heals. It is possible that new clot formed and you had an embolic event but the time coarse does not sound right. I'm not sure how long your symptoms lasted but if you had a vascular event then it should have been seen on a diffusion weighted MRI (see if that was done). It is possible to miss a dissection on MRI. We would want to make sure that the MRA was of high quality and if the symptoms are in the same distribution then you may be looking at repeating the angiogram. Other possibilities are complicated migraine or some type of sensory seizure but that would not fit. Sounds like you should consider being on sosmething other than aspirin and seeing a vascular specialist. If you wish to see a stroke expert at CCF call 216 444 5559 to make an appointment. Good luck, gs
I also had a carotid dissection 2 years ago at age 36. Mine was from pulling up on a rusted lug nut while changing a car tire. It was the same as you described. Horrible pounding headache over my left eye and later numbness on my right side and some visual loss. A couple of months after this I developed daily headaches and continue to have this. Anyway I was told by my neuro's that the chances of having a second carotid dissection are about the same as getting struck by lightning twice. It generally doesn't happen unless there is some sort of vascular disease causing it. The MRA would show any narrowing but it is not as detailed as an angio. Maybe there is some sort of small residual deficit from the dissection that is causing you problems. I am very interested to hear what CCF has to say about your case. My guess it that they will need to increase the dose of aspirin that your taking. Hang in there, your not alone.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.